jAlaska
  • 2 replies
  • 141 views
  • 2 followings
jAlaska, March 14,  2021  3:43pm EST

Has anyone experienced depression and anxiety when taking Warfarin?

Has anyone using Warfarin experienced an increased level of depression and anxiety? I had an On-X artificial heart valve implanted in me 3 months ago. Required to take Warfarin (lower dose than people who have other and/or older artificial heart valves). "Cardiac Depression" is common post surgery. I've noticed the level of depression and anxiety has been gradually increasing since surgery and with gradual increases in Warfarin to get my INR level to the target range consistently. Last month the daily amount was increased from intervals of 2.5 mg/5 mg (2.5 mg for 2 or 3 days; 5 mg for 1 or 2 days) to 5 mg daily. Shortly after this change, my level of depression (and along with anxiety) SKYROCKETED rapidly to the worse level I have ever experienced in my adulthood.  

2 Replies
  • AHAModerator
    AHAModerator, March 14,  2021  6:30pm EST

    Hello there,

    Thank you for being a part of the Patient Support Network and sharing your experience. I'm sorry you're going through this. As you hear from others about their experience, I hope that you can find a sense of community and support here and get some of the answers you are looking for.

    I'm not a medical professional so I can't answer your specific questions about Warfarin, but I encourage you to speak about this depression with your full medical team as they will have the best answers knowing your history. 

    In the meantime here are some resources on Warfarin that we hope will be helpful:
    https://www.heart.org/en/health-topics/arrhythmia/prevention--treatment-of-arrhythmia/a-patients-guide-to-taking-warfarin

    Please keep us updated on how you're doing!

    Best wishes,

    AHA Moderator

  • AmbassadorDN
    AmbassadorDN, March 15,  2021  4:49pm EST

    Welcome, jAlaska!

    I'm sorry that you are experiencing this. As a three-time heart valve surgery patient myself, I have also experienced depression firsthand. Each of my surgeries led to varying recovery times and altered moods. However, it is not uncommon at all to experience depression, and for it to get worse, after any type of cardiac surgery. In my experience, I developed latent depression following my third heart valve surgery. I was fine for about a month, and then the depression and anxiety hit me hard.

    I have been on warfarin (Coumadin) since 2011 and have not had depression resulting from any dosage changes or from the medication itself. I'm on 10 milligrams daily, which for me as a 5'8", 150 pound female is quite a hefty dose!  From what I understand, I'm on a higher-than-normal dose because my body metabolizes the drug quickly. And although I am not a doctor and cannot speak on whether the warfarin is indeed directly causing your depression, I'd advise you to speak with your cardiac team to have your concerns addressed. 

    Unfortunately, post-cardiac surgery depression is often downplayed among people in the medical community; although many doctors/nurses, etc. may advise a patient before surgery that they may feel "the blues," depression after surgery is not as recognized or discussed as much as it should be. Honestly, and this is just me speaking from experience, our bodies go through a tremendous amount of trauma (said my surgeon's nurse) which can cause our brain chemicals to go a bit haywire and cause depression. Please note that you are not ungrateful to be alive if you experience depression.

    Please feel free to ask any other questions you may have. The community here is helpful and can give much insight and share their experiences about what you are facing.

    To Heart and Soul Health,

    Ambassador DN

     

dark overlay when lightbox active
dark overlay when lightbox active
dark overlay when lightbox active
dark overlay when lightbox active